Contact Us

*    Denotes required field.

   * First Name 

   * Last Name 

   * Email 


Cell Phone 

Street Address 

Zip Code 



Date you started taking this drug:

Date you stopped taking this drug:

What condition was this medication prescribed to treat?

What additional medications were you taking at the time?

Did Lariam appear to cause depression?

Did Lariam appear to cause other psychological effects?

Was suicide attempted?

Did loved one commit suicide?

Was a Psychiatrist/Psychologist ever seen before taking this drug?

If yes, please describe psychological or psychiatric treatment:

Please further describe side effects:

For verification purposes, please answer the below question:

No Yes, I agree to the Parker Waichman LLP disclaimers. Click here to review.

Yes, I would like to receive the Parker Waichman LLP monthly newsletter, InjuryAlert.

please do not fill out the field below.

Graduate's Death Prompts Scrutiny of Common Malaria Drug

Aug 1, 2003 | The Harvard Crimson Nearly two months after Jeffrey R. Gu ’00 died in a hiking accident in Venezuela, his family and friends are wondering if the fall might have been caused by a controversial drug—and preparing to fight to see that it won’t happen again.

Last month, following conversations between his mother and FDA officials, a new medication guide—highlighting side-effects of the drug—was released and is now required to be distributed with all prescriptions of the drug.

Gu, who was on a trip with friends shortly before his 25th birthday, received a prescription for Lariam, a common anti-malarial medication prescribed to over 25 million people.

Lariam comes in a pill to be taken weekly, and Gu took his second dosage the night before the accident. In the hours between taking the medicine and embarking on the next day’s trip, Gu showed various signs of disorientation, said Jay F. Chen ’00-’01, a close friend of Gu who was travelling in Venezuela with him.

Gu experienced trouble inserting a contact lens and loading film into his camera. He took the wrong path while making a part of the trip he had made before—and even, while rappelling down a cliff, began to unbuckle his harness before he’d reached the ground, as if he did not realize the danger it presented, Chen said.

“We were rappelling from the top of a cliff,” Chen said. “He went down first but before he even got to the bottom, he got to a small ledge. He wasn’t done with the rappel, but he started taking off his rope, so it seemed like his mind wasn’t completely there. He thought that he was safe. It just seemed really odd.”

Gu’s behavior during the fatal accident was also unusual. The group was climbing a moderately difficult hill, Chen said, when he saw Gu stumble. But instead of regaining his footing or even falling straight down as his companions expected, Gu—apparently completely off balance—toppled backwards over the hill, Chen said. He died from injuries to the head.

Gu’s friends pieced together the odd behavior and read up on Lariam. They found that while severe side effects are extremely rare, horrific Lariam-induced incidents have been reported.

A “60 Minutes” episode in February reported that four Fort Bragg soldiers accused of killing their wives—two of whom subsequently committed suicide—were taking Lariam. Others have told stories of induced psychosis, hallucinations and depression.

Still, there is little debate over the usefulness of Lariam in preventing malaria.

“We are cognizant that there has been a linkage with some of these side effects,” said Christopher M. Coley, chief of medicine for Harvard University Health Services. “But Lariam is a very effective medicine. The problem is, some of the newer agents have not been sufficiently studied, to know if they’re effective.”

According to Terence J. Hurley, spokesperson for Roche Pharmaceuticals, which manufactures Lariam, the drug is safe and has limited side effects that doctors should inform their patients of.

“Lariam remains one of the drugs of choice for the prevention and treatment of malaria by leading public health authorities, including the Centers for Disease Control and the World Health Organization,” Hurley wrote in an e-mail. “As with all medications, doctors should talk about the benefits and risks of any prescription drug as well as the side effects.”

But Gu’s mother, who is a physician, said her son had not been given adequate warning about the potential harmful effects of the drug.

“They just gave him the medicine and he took it,” Jane Gu said. “I did get a record from the doctor and I got a pharmacy handout, but the doctor didn’t tell him anything. The pharmacy handout didn’t mention anything about such a serious problem. That’s a very vague kind of handout that really didn’t do enough to alert the travelers what to do.”

Chen agreed that Roche and the FDA need to do more.

“People should be really made more aware of the dangers associated with the drug,” he said. “The warnings that are currently there aren’t enough.”

Jane Gu and her son’s friends brought their concerns to the FDA and pressed for more extensive warnings of Lariam’s side effects.

On July 9, Roche and the FDA released a new Medication Guide to be distributed with all prescriptions of Lariam. It highlights such information as who should not take Lariam, how it should be taken and what the side effects—mild and serious—might be.

FDA officials did not respond to repeated requests for comment.

Gu’s family and friends say they are currently considering their legal options.

“We are talking to lawyers right now there, there are some law firms that have been engaged in law suits against Lariam,” said Chen. “Not for any compensatory damages, but more for punitive measures because there’s a lot of controversy over this drug. There can be danger, especially for people who are going to be doing things that need motor coordination.”

They hope that through their actions, whether Gu’s death was or was not related to taking the drug, that more people will be informed of its potential risks.

“He would want me to do whatever is possible to prevent the same tragedy from happening again,” Jane Gu said. “Being a physician and being a mother, I don’t want this thing to happen again and I think it could be happening a lot. If I can at all help with my loss, then I want to.”

Related articles
Parker Waichman Accolades And Reviews Best Lawyers Find Us On Avvo